Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 23, NWS Wilmington, NC

August 19, 1998Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Aug 19, 1998, 5:05 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1998, 5:05 PM EDT (21:05 UTC)
Expired
Aug 19, 1998, 6:40 PM EDT
In force
95 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC

The radar

The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 192106
FFWILM
NCC019-129-192240-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
505 PM EDT WED AUG 19 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* FLOOD WARNING FOR...
  EASTERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 640 PM EDT

* AT 506 PM EDT THE BRUNSWICK COUNTY SHERIFF REPORTED WATER
  COMPLETELY COVERING HIGHWAYS 74/76 NEAR THE LELAND EXIT. DOPPLER
  RADAR ESTIMATES INDICATE ALMOST 3 THREE INCHES OF RAIN HAS FALLEN
  IN THIS AREA AND OVER PARTS OF THE CITY OF WILMINGTON. THE STORMS
  WERE DRIFTING SOUTH AROUND 5 MILES AN HOUR AND THE HEAVY RAIN WILL
  CONTINUE ACROSS THIS AREA.

DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

6&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:30 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 19, 2:30 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT WED AUG 19 1998

RAH/CAE: SLGT CHC EVE TRW MAINLY GRD STRND THEN PTCLDY TNGT. AM CLDS
THEN MOSNY THU. SKC/MOCLR THU NGT THEN MOSNY AGN FRI. COOLER W/ RDGS IN
60S BOTH NITES (NR 70 TNGT FOR N CST) & 80S BOTH DAYS (XCPT SUM 90S PEE
DEE).

CDFNT NOW ACRS NRN CWA & CONTG ITS PUSH ACRS AREA. ADAP SHOWS SMALLER
PRES RISES BHND FNT & SEABRZ ACRS GRD STRND MAY INHIBIT ITS SWD PUSH
SOME. BUT SUSPECT IT SHUD PUSH COMPLETELY THRU CWA BY EVE. MAY STILL
SEE SOME ISOL TRW DEVELOPMENT MAINLY ACRS NERN SC THIS EVE W/ BDRYS..HTG
& MOIST CONVG. CONT A SLGT POP HERE. STORY OF THIS FCST PD IS THE RDG
BLDG IN SFC/ALF USHERING IN MUCH DRIER AIR. UPR TROF MVG OFF E CST TNGT
W/ A S/WV/VORTLOBE SKIRTING AREA TO THE NE. MDLS PROG LTL/NO UVM W/
THIS + WV IMGRY SHOWS DRIER AIR SCREAMING TWD AREA ANYWAY. FOUS DATA
BRINGS MEAN RH/S INTO 20 PCNT RANGE FOR LAST 5 PDS AT ILM. BIGGEST PROB
WL BE TRAPPED MOISTURE BLO H8 TNGT WHICH COMBO W/ NELY FLOW CUD SOCK US
IN W/ SCU FOR AWHILE. AS THE SFC HI BLDS SWD OVR ERN SEABD & UPR RDG
MVS IN EARLY TMRW SUBSIDENCE SHUD ERODE SCU & SUN WL BE PLENTY NEXT 2
DAYS. MOS TEMPS IN GD AGREEMENT THRU TMRW & WL ACCEPT. DECENT RAD CONDS
THU NGT MAKE ME LN TWD COOLER FWC NUMBERS. MOS NUMBERS FINE FOR FRI.

CWF: ELY FLOW ALG BCHS NOW W/ SPDS 10-15. GUID LEANS TWD MAINLY NE
WINDS THRU THE PD W/ THE HI SETTLING OVR US. WINDS LIKELY TURN E OR
JUST GO VRB ON FRI W/ RDG AXIS OVR US. BEST SPDS COME TNGT W/ COLD AIR
SETTLING OVR US BUT GUID DEPICTS REMAINING BLO SCA CRIT. WL HOLD WINDS
AT 20 KT N OF LTL RVR...LESS BLO.

ILM BU 068/085 065/085 068 200
FLO BU 068/089 064/090 068 100

LGE

In the hours before

Local storm report, Aug 19, 4:41 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
441 PM EDT WED AUG 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    LELAND                    NC   1 INCH HAIL
08/19/98   BRUNSWICK                      REPORTED BY SKYWARN
                                          SPOTTERS.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:36 PM EDTSevere Thunderstorm WarningILMBrunswick34 min

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.